EconPapers    
Economics at your fingertips  
 

A majoritarian basis for judicial countermajoritarianism

James R. Rogers and Joseph Daniel Ura
Additional contact information
James R. Rogers: Department of Political Science, Texas A&M University, USA
Joseph Daniel Ura: Department of Political Science, Texas A&M University, USA

Journal of Theoretical Politics, 2020, vol. 32, issue 3, 435-459

Abstract: Judicial protection of disfavored minorities against oppressive legislation in majoritarian separation-of-power systems raises a puzzle: Why don’t legislative majorities enacting discriminatory legislation curb judicial power when judges use their power to protect minorities and stymie the legislation? We answer this question by showing that judicial protection of disfavored minorities can emerge as an unintended by-product of majoritarian politics. We develop a model that includes the two aspects of judicial review Alexander Hamilton discusses in The Federalist No. 78: Judicial protection of disfavored minorities against hostile popular majorities, and judicial protection of majority interests against legislative depredation. It is the institutional linkage between these functions that induces popular majorities, within limits, to side with judges against legislatures even when those judges protect minorities that popular majorities want to oppress.

Keywords: Countermajoritarianism; judicial review; legislatures; minority protection; separation-of-powers (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://journals.sagepub.com/doi/10.1177/0951629820927784 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:jothpo:v:32:y:2020:i:3:p:435-459

DOI: 10.1177/0951629820927784

Access Statistics for this article

More articles in Journal of Theoretical Politics
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2020-09-19
Handle: RePEc:sae:jothpo:v:32:y:2020:i:3:p:435-459